Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 13, 2015, 2:16 PM CDT for Cloud County, Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2015, 2:16 PM CDT (19:16 UTC)
- Expired
- Mar 13, 2015, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411 WWUS83 KTOP 131916 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 216 PM CDT FRI MAR 13 2015 KSZ008-020-132300- /O.NEW.KTOP.FW.W.0001.150313T1916Z-150313T2300Z/ REPUBLIC-CLOUD- 216 PM CDT FRI MAR 13 2015 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LOW HUMIDITY...CRITICAL FUELS AND GUSTY NORTH WINDS IN PORTIONS OF NORTH CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITY...CRITICAL FUELS AND GUSTY NORTH WINDS...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC AND FIRE WEATHER ZONE 020 CLOUD. * WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SUSTAINED NORTH WINDS NEAR 20 MPH WILL GRADUALLY DECREASE TO AROUND 15 MPH BY 6 PM. RELATIVE HUMIDITY LEVELS WILL SLOWLY RISE BACK TO NEAR 25 PERCENT BY 6 PM AS WELL. * RELATIVE HUMIDITY...AS LOW AS 19 PERCENT. * TEMPERATURES...IN THE MID 70S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
948 WWUS83 KTOP 132312 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 612 PM CDT FRI MAR 13 2015 KSZ008-020-140015- /O.EXP.KTOP.FW.W.0001.000000T0000Z-150313T2300Z/ REPUBLIC-CLOUD- 612 PM CDT FRI MAR 13 2015 ...RED FLAG WARNING HAS EXPIRED FOR REPUBLIC AND CLOUD COUNTIES... RELATIVE HUMIDITY WILL REMAIN 20 TO 25 PERCENT THROUGH 8 PM WITH A GRADUAL INCREASE EXPECTED. WINDS WILL ALSO CONTINUE TO GUST 20 TO 28 MPH THROUGH 8 PM WITH DECREASING FREQUENCY OF GUSTS AFTER 8 PM. WINDS ARE LIKELY TO REMAIN AT 10 TO 15 MPH WITH SPORADIC GUSTS THROUGH THE OVERNIGHT HOURS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 13, 12:31 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 13, 12:31 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1231 PM CDT Fri Mar 13 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 222 AM CDT FRI MAR 13 2015 Not much change to the overall pattern with a cut off low that continues to spin over the southern plains as another wave over eastern TX migrates northward. Deeper moisture remains east and south of the forecast area today where there has been enough lift to produce light rain. This weak lift associated with the southern shortwaves will try to regenerate light rain over far east central KS through the morning and afternoon hours especially as the wave over TX moves over SW MO and NW AR. A slightly stronger and more progressive northern shortwave will pass over the northern plains and Great Lakes dragging a front through the region later today. This should steer the southern wave more eastward clearing any lingering precipitation. Winds will shift to the north as the front passes through, which exits by sunset. A surface high pressure builds southward behind the departing system causing an increased pressure gradient. Therefore winds will again be gusty today especially in the afternoon. A decent low level jet sits over the forecast area through the overnight hours, which may keep the boundary layer from fully decoupling. This means some locations may continue to have gusty winds into the late evening hours. High temperatures today should not be much different than yesterday since 850 mb temperatures really do not change. If anything they may be slightly higher in some locations with day time mixing heights ranging from 850 to 750 mb especially in central KS. The only exception to this will be far east central KS where the clouds and some precip could linger keeping temps in the upper 60s. Dew points will again be a challenge today since the models have not handled these well over the past week. The same ribbon of dry air that has been residing within the ridge axis will mix down to the surface today lowering dew points into the 30s for most locations. The day time temperatures and low dew points yield minimum RH values in the low to mid 20 percent range. These dry and windy conditions will coincide better today therefore expected very high fire danger across most of the area. Wind speeds will range from 10 to 20 mph with gusts as high as 30 mph although short lived. Gusts will be highest in north central KS and parts of south central KS in the afternoon. Gusts of 10 to 20 mph will continue for most of the area through the early morning hours. .LONG TERM...(Saturday through Thursday) Issued at 222 AM CDT FRI MAR 13 2015 Fire weather concerns continue through the weekend into early next week. Despite incoming cooler air mass for Saturday, temperatures still manage to mix out into the 60s as the high moves over and winds diminish through the day. Winds which were gusty overnight out of the north lighten through the day. Dewpoints in the 30s will combine with high temperatures and drop RH values into the 25-30 percent range for Saturday afternoon. Clear skies and light winds will drop overnight lows back into the 30s. High temperatures Sunday rise into the 70s and combine with dewpoints in the 30s to drop RH to critically low values near 20 percent. In addition, winds will be on the increase on Sunday as mixing peaks out in the afternoon. If current forecast conditions hold for Sunday, will likely be meeting red flag criteria for fire weather that day. The next forecast incoming frontal boundary has slowed over the past few model runs, leaving quite a warm thermal ridge out head of the front over the forecast area. Have kept highs in the middle 70s but with a nose of 13c temperatures at 850mb, these highs may be too low. Am concerned that models are overforecasting dewpoints once again for Monday with 30s to lower 40s, and not convinced that the southerly fetch of the winds will be any higher dewpoints than the previous day. Will watch this time period as well, but very high fire danger at the least should be anticipated for Monday. Next front moves into Kansas on Tuesday. Currently its a dry front, but an upper wave lifting northeast out of Texas is progged to spread rain into Kansas from the south from late Tuesday evening through early Thursday. Highs Tuesday and Wednesday hold in the 50s, possibly returning toward 60 on Thursday as the wave lifts east. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1227 PM CDT FRI MAR 13 2015 Vfr conditions will persist through the forecast period with only sct-bkn high clouds. North winds around 10 kts will be the rule with some gusts 16-18 kts mainly before 00z/14. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...67 AVIATION...63
Hazardous weather outlook, Mar 13, 4:26 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 426 AM CDT FRI MAR 13 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-140930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 426 AM CDT FRI MAR 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS MOST OF NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. VERY HIGH FIRE DANGER MEANS...FIRE CONTROL WILL BE VERY DIFFICULT AND REQUIRE EXTENDED EFFORT. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE AREA ON SUNDAY AND MONDAY DUE TO DRY AND WINDY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.